Journal of the South African Veterinary Association
versão On-line ISSN 2224-9435
versão impressa ISSN 1019-9128
A 6-month-old female Staffordshire bull terrier cross presented to the Onderstepoort Veterinary Academic Hospital with lethargy, weakness, decreased appetite, abnormal vocalisation, twitching of the facial muscles and ears, circling, alopecia, pruritus, seborrhoea sicca and erythema. Serum biochemistry revealed severe hypernatraemia (200.4 mmol/L; Reference Interval 140 mmol/L - 155 mmol/L). Treatment required careful administration of intravenous fluids. The electrolytes were monitored to ensure slow and controlled sodium normalisation (the target reduction of Na concentration was by 0.5 mmol/L/h - 1 mmol/L/h or 12 mmol/L/24 h - 24 mmol/L/24 h). Despite the careful fluid calculations and close monitoring, the serum sodium levels dropped more than the recommended 0.5 mmol/L/h -1 mmol/L/h in the first 4 h and the fluids had to be adjusted. The patient's habitus improved and the central nervous system signs started to resolve after 1 day of fluid treatment. The puppy started eating food mixed with water, but made no attempt to drink water. The pruritus and erythema resolved once the sodium levels normalised and the seborrhoea sicca began to resolve. At a follow up visit 20 days post discharge the skin was normal. A diagnosis of hypernatraemia as a result of pure water loss due to hypodipsia or adipsia was made, as the puppy made no attempt to drink water when her serum sodium levels increased (a strong thirst stimulus). Hypernatraemia recurred if she was not forced to take in adequate amounts of water mixed with her food. Dermatological changes such as seborrhoea, hyperkeratosis and alopecia have been reported in a few other cases of hypernatraemia in dogs and sodium levels should be investigated in dermatological patients when no other cause can be established. This study, supported by another retrospective study done in 2008, suggests that the Staffordshire bull terrier may be a breed that is predisposed to hypernatraemia.